Alert archive / Minnesota / Extreme Cold Warnings in 2011

Extreme Cold Warning 1, NWS Duluth, MN

January 20, 2011Itasca County, Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this extreme cold warning at Jan 20, 2011, 3:24 PM CST for Itasca County, Koochiching County, Saint Louis County, Minnesota. It took effect at Jan 20, 2011, 4:00 PM CST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:24 PM CST (21:24 UTC)
In effect from
Jan 20, 2011, 4:00 PM CST
Expired
Jan 21, 2011, 8:35 AM CST
In force
17 hr
Issued by
NWS Duluth, MN

Counties Itasca County, MN, Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this extreme cold warning went out at Jan 20, 11:56 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 20, 11:56 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1156 AM CST THU JAN 20 2011

.UPDATE...HAVE UPDATED FOR THE END OF THE WIND CHILL ADVISORY.
WIND CHILL VALUES COULD STILL HOVER OVER 25 BELOW IN SPOTS. THE
BIG STORY WILL BE TONIGHT...WHERE WE WILL LIKELY SEE LOW
TEMPERATURES DROP INTO THE 30 TO 40 BELOW RANGE IN MANY LOCATIONS.
WINDS SHOULD BECOME CALM...BUT WE MAY NEED TO ISSUE A WARNING FOR
EXTREME COLD OR WIND CHILL. SKIES WERE BECOMING CLEAR TO PARTLY
CLOUDY ACROSS THE CWA FOR THE MOST PART AND MOST AREAS SHOULD SEE
SOME SUNSHINE TODAY.

&&

.PREV DISCUSSION... /ISSUED 537 AM CST THU JAN 20 2011/

AVIATION...12Z TAF ISSUANCE...
ARCTIC COLD FRONT PUSHING THROUGH THE FORECAST AREA THIS MORNING
AND SHIFTING WINDS TO THE NW...10-20 KT...AND MOVING A BAND OF
HIGH-END MVFR/VFR CIGS AND -SN THROUGH THE AREA. APPEARS FROM
LOCAL RADAR AND INFRARED SATELLITE THAT MOST OF THE -SN WILL BE
SHORT LIVED THIS MORNING...SO JUST KEPT A TEMPO IN FOR A FEW HOURS
OF IFR VSBYS AT DLH AND HYR. COLD...DRY AIR WILL BARREL IN FROM
THE NW AND CAUSE SCATTERING OUT OF THE LOW/MID DECK...EXCEPT FOR
ALONG THE SOUTH SHORE OF LAKE SUPERIOR...WHERE LAKE EFFECT
SN/CLOUDS WILL PERSIST. WINDS WILL BE MORE WRLY...SO LIMITED
IMPACTS AROUND HYR. COULD SEE WIND GUSTS UP TO 25 KNOTS TODAY.
SHOULD SEE SIGNIFICANT CLEARING LATER THIS AFTERNOON...WITH
POSSIBLY SOME LINGERING MID/LOW CLOUDS AROUND THE PERIPHERY OF
LAKE SUPERIOR AND ACROSS THE ERN PARTS OF THE FORECAST AREA. ALL
AREAS ARE EXPECTED TO BE VFR TONIGHT WITH LIGHT WINDS.

PREV DISCUSSION... /ISSUED 306 AM CST THU JAN 20 2011/

DISCUSSION...A COLD FRONT WAS MOVING INTO THE WESTERN PART OF THE
FA AT 08Z. LIGHT SNOW WAS FALLING IN THE VICINITY OF THE FRONT.
THE FRONT SHOULD BISECT THE FA FROM SW TO NE BY 12Z AND EXIT BY
18Z. LITTLE IN THE WAY OF ACCUMULATION IS EXPECTED WITH THE FROPA.
HOWEVER...EXPECT LES TO DEVELOP IN NW WI IN THE FAVORED AREAS AS
THE WIND BECOMES NW. 1 TO 3 INCHES IS EXPECTED ALONG AND N OF
HIGHWAY 2 FROM ASX TO HURLEY WI. WITH SOME CLEARING IN THE WESTERN
FA...WILL LEAVE HEADLINES AS IS WITH THE ARRIVAL OF VERY COLD AIR
AND AN INCREASE IN SFC WIND SPEED.

HIGH PRESSURE SETTLES OVER THE FA TONIGHT WITH VERY COLD MIN TEMPS.
A MOSTLY CLEAR SKY...EXCEPT IN THE SNOW BELT OF NW WI...AND A BIT OF
WIND...WILL ISSUE ANOTHER WIND CHILL ADVISORY TONIGHT INTO FRIDAY
MORNING. SINCE THE NW FLOW WILL CONTINUE OVER LAKE SUPERIOR...LES
WILL PERSIST TONIGHT WITH ANOTHER 1 TO 2 INCHES. THE ONLY FLY IN THE
OINTMENT WILL BE THE WAA TONIGHT. THIS MAY BE ENOUGH TO OFFSET WIND
CHILLS A BIT AND REDUCE THE AMOUNT OF LES.

SOME DIFFERENCES IN THE MODELS FOR FRIDAY AND THE ARRIVAL OF THE
NEXT CLIPPER LIKE SYSTEM. EVEN THROUGH THE SFC LOW IS EXPECTED TO
STAY WELL S OF THE AREA...AN INVERTED SFC TROF AND SHORT WAVE ENERGY
NEAR THE CANADIAN BORDER WILL COMBINE WITH MID LEVEL TROF TO
GENERATE SOME LIGHT SNOW. AS MENTIONED...THE DIFFERENCES ARE ENOUGH
TO WARRANT ONLY SOME LOW POPS OVER THE WESTERN HALF OF THE FA ON
FRIDAY. SNOW AMOUNTS WILL BE MINIMAL.

EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY...
NUMEROUS WEAK UPPER LEVEL IMPULSES WILL SLIDE THROUGH THE NORTHLAND
DURING THE EXTENDED PERIOD AS THE COLD...ACTIVE NORTHWESTERLY FLOW
PERSISTS. NO MAJOR STORMS ARE ON THE HORIZON...MAINLY JUST A SERIES
OF WEAK SYSTEMS. THE FIRST TROUGH PASSES THROUGH ON FRIDAY NIGHT/SAT
MORNING AND IS EXPECTED TO DROP AROUND AN INCH OR LESS OF SNOW
THROUGH THE REGION. AS THIS SYSTEM EXITS...THERE WILL BE A BRIEF
PERIOD OF LAKE EFFECT SNOW ALONG THE SOUTH SHORE FROM LATE SAT INTO
EARLY SUN. THEN...BY THE TIME SUNDAY AFTERNOON ARRIVES...THE NEXT
CLIPPER SYSTEM APPROACHES FROM THE NW AND SPREADS CHC POPS THROUGH
MUCH OF THE NORTHLAND LATE SUN/EARLY MON. ATTM THIS SYSTEM LOOKS TO
HAVE SLIGHTLY MORE MOISTURE ASSOCIATED WITH IT THAN THE PREVIOUS
SYSTEM...WHICH COULD POSSIBLE ALLOW UP TO 3 INCHES OF SNOW TO FALL
IN SOME LOCATIONS. WILL HAVE TO SEE HOW THIS PARTICULAR CLIPPER
TRENDS IN THE MODEL GUIDANCE OVER THE NEXT COUPLE DAYS TO GET A
BETTER HANDLE ON IT. THE ARCTIC DOOR WILL CONTINUE TO BE OPEN SAT
AND SUN...WITH HIGHS IN THE SINGLE DIGITS ABV ZERO AND LOWS IN THE
SINGLE DIGITS AND TEENS BLO ZERO. THE VERY COLD AIR MASS SHIFTS TO
THE EAST BY MONDAY...AND TEMPERATURES BEGIN A NOTICEABLE WARM UP
INTO THE TEENS AND 20S FOR HIGHS AND SINGLE DIGITS ABV ZERO FOR
OVERNIGHT LOWS GOING INTO THE MIDDLE OF THE WEEK.

AVIATION.../06Z TAF ISSUANCE/
LIGHT SNOW AHEAD OF AN ARCTIC COLD FRONT OVER NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA WILL MOVE INTO INL AROUND 07Z
AND EVENTUALLY ARRIVE AT HYR SHORTLY AFTER 10Z. EXPECT ABOUT A
FOUR HOUR WINDOW OF IFR VSBYS AND MVFR CIGS FOR SHORT PERIODS
AFTER THE SNOW STARTS. SURFACE OBS OVER THE PAST HOUR HAVE SOME
2SM TO 3SM VSBYS OVER FAR NORTHWESTERN MINNESOTA. GUSTY
NORTHWESTERLY WINDS WILL OVERSPREAD THE MINNESOTA AERODROMES BY
LATE MORNING WITH CLOUDS SCATTERING. WINDS DIMINISH BY THURSDAY
EVENING.

&&

.POINT TEMPS/POPS...
DLH   0 -24  -2  -5 /  10  10  20  30
INL  -2 -29  -4 -13 /  10  10  20  20
BRD  -1 -23   1  -5 /  10  10  30  30
HYR   5 -24   1  -5 /  10  10  10  30
ASX   7 -13   3  -2 /  70  60  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY
     FOR MNZ010>012-018>021-025-026-033>038.

WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY
     FOR WIZ001-006>009.

&&

SHORT TERM...DAP
EXTENDED....CANNON
Hazardous weather outlook, Jan 20, 4:00 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CST THU JAN 20 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
400 AM CST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES FROM 25 TO 35 BELOW ZERO ARE EXPECTED THIS
MORNING WEST OF U.S. HIGHWAY 169 IN MINNESOTA. WIND CHILL VALUES
FROM 25 TO 35 BELOW ZERO...WITH SOME SPOTS TO NEAR 40 BELOW ZERO
IN THE MINNESOTA ARROWHEAD...ARE EXPECTED TONIGHT. WIND CHILL
ADVISORIES ARE IN EFFECT. SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS.

1 TO 3 INCHES OF SNOW IS POSSIBLE TODAY AND TONIGHT OVER THE
HIGHER TERRAIN AREAS OF NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:12 AM CSTWind Chill AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more29 hr
Jan 20, 3:26 PM CSTWind Chill WarningDLHCook, Lake, Saint Louis17 hr

Nearby

Extreme Cold Warnings in Minnesota, 2011Every extreme cold warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.